Calculators · Emergency Medicine · Score

Wells score for pulmonary embolism

Also called Wells criteria PE, Wells PE two-tier, Wells PE three-tier

Pretest probability of PE, with the three-tier (low/moderate/high) and two-tier (likely/unlikely) versions.

Wells PE score

0

Two-tier
PE unlikely (≤4)
Three-tier
Low (<2)

PE unlikely: a negative D-dimer excludes PE (PE in 2.2% of derivation patients with score ≤4 and negative SimpliRED D-dimer).

Formula and scoring

DVT signs 3, PE most likely 3, HR >100 1.5, immobilisation/surgery 4 wk 1.5, prior DVT/PE 1.5, haemoptysis 1, cancer 1. Three-tier <2 / 2–6 / >6. Two-tier ≤4 unlikely, >4 likely.

Exam and ward pearls

  • The "PE most likely diagnosis" item (3 points) is subjective and drives much of the score.
  • Combine an "unlikely" score with D-dimer; never use D-dimer alone in a "likely" patient.

When not to rely on it

  • Derived in Canadian in- and outpatients with a whole-blood D-dimer (SimpliRED); use a validated D-dimer assay locally.

Source

  1. Wells PS, Anderson DR, Rodger M, et al. Derivation of a simple clinical model to categorize patients probability of pulmonary embolism: increasing the models utility with the SimpliRED D-dimer. Thromb Haemost. 2000;83(3):416-20. PMID 10744147
  2. Streiff MB, Agnelli G, Connors JM, et al. Guidance for the treatment of deep vein thrombosis and pulmonary embolism. J Thromb Thrombolysis. 2016;41(1):32-67. (Reproduces the Wells DVT, Wells PE and simplified Geneva tables.) doi:10.1007/s11239-015-1317-0 · PMID 26780738

Formula and cut-offs checked against these sources on 8 Nov 2026. Educational tool for clinicians; it does not replace clinical judgement.

More Emergency Medicine calculators